Ohio, 2017

Hail and Damaging Winds in Ohio, June 4, 2017

June 4, 2017 · NWS CLE · 7 events in 3 counties and zones

Low pressure moved across Lake Erie on June 4th dragging a front across the region. Scattered showers and thunderstorms developed in advance of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure moved across Lake Erie on June 4th dragging a front across the region. Scattered showers and thunderstorms developed in advance of this front. A couple of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 4, 12:26 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 4, 12:26 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
126 PM EDT Sun Jun 4 2017

.SYNOPSIS...
Low pressure over the central Great Lakes will lift a warm
front north of the area early today. The low will move to New
England by Monday morning which will drive a trailing cold
front through the area. Low pressure will remain in the area
Tuesday and Wednesday as high pressure builds from the central
plains to the western Great Lakes.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning shower activity remains along and south of a line from
Wooster to Warren, with scattered showers extending westward to
near Mansfield. This area of showers has delayed heating and
been effective at stabilizing the eastern half of the area.
Visible satellite clearly shows where the instability is
starting to develop with a cu field and a few
showers/thunderstorms getting started from Central Indiana to
Central Ohio. Expecting this area of development to lift
northeast with time but less certain on how far north it will
extend. May see another area of developement just west of Lake
Erie where this is a little better surface convergence. Still
have pretty high chances of showers and thunderstorms forecast
for late this afternoon into this evening except for extreme
northeast Ohio/NW PA where we have lowered pops. Expecting
thunderstorms to fill in between 4-6PM, then expand to the south
and east this evening. Shear will tend to decrease some this
afternoon but 25-30 knots of uni-directional flow may still be
enough to produce a wind threat, especially if any bowing or
line segments can develop.

Original...Remnants from a convective complex to our northwest
are tracking east across central lower MI and Lake Huron early
this morning with a band of showers beginning to cross Lake
Erie. Most of this is heading for nwrn PA however there has been
some development extending this area to the southwest towards
the KTOL area as well. This was handled well in the HRRR which
brings much of this into nwrn PA and further develops the line
of showers into nrn Ohio between 10 and 12Z. Otherwise...a warm
front front from the KTOL area east to near KYNG will lift north
of the region early today. Expect that it will get hung up in
nern OH/nwrn PA this morning to further help to focus precip in
the area as whats left of the line across MI drops through the
area...probably around 15Z. Early to mid afternoon expect a
period of partly sunny skies. For the mid/late afternoon into
the evening am expecting another round of thunderstorms to
develop either in place across the area possibly on the lake
breeze or outflow from earlier wx...or just to the north and
then move into the area. Capes approach 1500-2500 j/kg according
to the NAM12 and SPC has highlighted a slight chance of severe.
Highs upper 70s east to mid 80s west. Could be warmer with more
sun.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
The cold front trailing the Great Lakes low will drop south
across the area tonight as the low moves to New England. Early
Monday models show a dry slot rotating through so will show that
evolution in the hourly grids. By afternoon however will bring
back chance pops for thunder once more and the NAM brings 1500
j/kg capes back for the lake morning-mid afternoon. Thinking we
get a lull all but possibly the northeast Monday night as drier
air rotates in ahead of the upper low over srn Ontario which is
sinking south into the area. The low center should be just to
our east however wrap around moisture will affect the area
tuesday into Wednesday as it wanders through the area. Highest
pops should be east. With the upper low in the area mid week
temps will be on the cool side.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Little change in the long term forecast. Models build high
pressure over the area by Thursday morning. ECMWF a little
faster with the high than the GFS. But for continuity sake will
continue with the ECMWF timing. Still some doubts about Friday
and Friday night. GFS moves low pressure across the Central
Lakes Friday while the ECMWF holds off until Friday night. For
now will go low chance pops Friday into Friday night and use the
superblend for temps.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Showers and thunderstorms this morning are beginning to exit to
the east at this time. A warm frontal boundary is lifting
northeast at this time causing dewpoint temperatures to increase
into the middle 60s along with air temperatures into the lower
80s. This should start to trigger some thunderstorm development
in the warm sector. Some cumulus cloud development is currently
taking place across the southern tier counties of the area. This
should expand north with time in the warmer air this afternoon.
Potential still exists for severe thunderstorms with a slight
risk extending across all areas in the forecast area except
Toledo where there is a marginal risk. Main threats will be
strong damaging winds and large hail. Once activity shifts
south of the area, conditions should go back to VFR through the
night into tomorrow morning and early afternoon. Winds will
gradually shift around to a northwest to northerly direction
with time overnight.

OUTLOOK...Non VFR possible at times through Friday.

&&

.MARINE...
South winds turn to the Southwest at 10 to 15 knot this afternoon.
This will produce choppy conditions in the East but will remain
below small craft advisory criteria. A small craft advisory may
be needed late Monday as a cold front moves across the Lake and
NW winds increase to 10 to 20 knot. Near small craft advisory
conditions will continue into Wednesday as winds gradually turn
to the Northeast and hovers around 15 knots. Quiet conditions
return by Wednesday afternoon as high pressure builds back over
the lake.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...KEC/TK
SHORT TERM...TK
LONG TERM...DJB
AVIATION...Lombardy
MARINE...DJB
Hazardous weather outlook, Jun 4, 4:52 AM EST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
552 AM EDT Sun Jun 4 2017

LEZ061-142>149-162>169-OHZ003-006>010-017>019-027-028-036-051000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford-
Marion-
552 AM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northwest Ohio.

.DAY ONE...Today and Tonight.

Low pressure will track east across the central Great Lakes today.
Thunderstorms are expected to develop during the afternoon and
evening. There is a slight chance that some storms will become severe
with the greatest threat from damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-020>023-029>033-037-038-047-089-PAZ001>003-051000-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-
Richland-Ashland-Wayne-Stark-Mahoning-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
552 AM EDT Sun Jun 4 2017

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.

.DAY ONE...Today and Tonight.

Low pressure will track east across the central Great Lakes today.
Thunderstorms are expected to develop during the afternoon and
evening. There is a slight chance that some storms will become severe
with the greatest threat from damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will drop southeast across the area on Monday.
Thunderstorms are expected to develop along and ahead of the front
during the afternoon. There is a chance that some storms will
approach severe limits with hail and gusty winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 4, 2:16 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Cleveland OH
316 PM EDT SUN JUN 4 2017

OHZ010-019-020-029-030-042000-
Huron-Richland-Medina-Lorain-Ashland-
316 PM EDT SUN JUN 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HURON...
NORTHEASTERN RICHLAND...WESTERN MEDINA...NORTHERN ASHLAND AND
SOUTHERN LORAIN COUNTIES...

At 316 PM EDT, a strong thunderstorm was located near Savannah, or 10
miles northwest of Ashland, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Medina, Wellington, Lodi, New London, Creston, Chippewa Lake,
Savannah, Polk, Sullivan, Seville, Penfield, Greenwich, Westfield
Center, Spencer, Gloria Glens Park, Bailey Lakes, Burbank, Rochester,
Chippewa-On-The-Lake and Nova.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4089 8252 4108 8262 4124 8191 4099 8183
      4099 8213 4092 8213
TIME...MOT...LOC 1916Z 259DEG 29KT 4100 8243

Sefcovic

The radar

The Cleveland radar (KCLE), 98 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Richland

When
June 4, 2:30 PM EST
Where
Richland County, Ontario
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.750, -82.630

Nickel sized hail was observed.

Hail, Richland

When
June 4, 2:30 PM EST
Where
Richland County, 2 mi S of Ontario
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.721, -82.630

Penny sized hail was observed.

Thunderstorm Wind, Medina

When
June 4, 2:50 PM EST
Where
Medina County, 5 mi W of Lodi
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.030, -82.116

Thunderstorm wind gusts were estimated to be 60 mph. A couple large tree limbs were reported down.

Hail, Portage

When
June 4, 3:55 PM EST
Where
Portage County, Streetsboro
Measured
0.75 in hail
Reported by
Public
Coordinates
41.230, -81.350

Penny sized hail was observed.

Thunderstorm Wind, Richland

When
June 4, 4:20 PM EST
Where
Richland County, 3 mi W of Ontario
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.750, -82.687

Thunderstorm winds downed a large tree along State Route 314.

Thunderstorm Wind, Richland

When
June 4, 4:25 PM EST
Where
Richland County, 2 mi N of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.699, -82.580

Thunderstorm winds downed a large tree north of Lexington.

Thunderstorm Wind, Richland

When
June 4, 4:27 PM EST
Where
Richland County, Lucas
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.700, -82.420

Thunderstorm winds downed two trees in the Lucas area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707072, 707073, 707074, 707075, 707298, 707300, 707299.